Alert archive / West Virginia / Flash Flood Warnings in 2009
Flash Flood Warning 28, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Sep 6, 2009, 3:46 PM EDT for Upshur County, West Virginia. It was in force for 103 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2009, 3:46 PM EDT (19:46 UTC)
- Expired
- Sep 6, 2009, 5:29 PM EDT
- In force
- 103 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Upshur County, WV
The radar
The Charleston,WV radar (KRLX), 151 km from the middle of the area, began a volume at 19:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 7.8 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -74 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRLX 061946
FFWRLX
WVC097-062145-
/O.NEW.KRLX.FF.W.0028.090906T1946Z-090906T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
346 PM EDT SUN SEP 6 2009
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EAST CENTRAL UPSHUR COUNTY IN WEST VIRGINIA...
* UNTIL 545 PM EDT
* AT 331 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* RADAR ESTIMATES OF 2 TO 3 INCHES OF RAIN WERE LOCATED JUST SOUTH
OF QUEENS AND EAST OF ALTON. PERSONS ALONG JENKS FORK AND NEAR THE
RIGHT FORK OF THE MIDDLE RIVER JUST SOUTH OF QUEENS SHOULD MOVE TO
HIGHER GROUND. WATER COULD CAUSE PROBLEMS ALONG HIGHWAY 9 SOUTH OF
QUEENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
&&
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3883 8010 3881 8011 3880 8011 3877 8013
3876 8016 3887 8018 3887 8011 3884 8010
3884 8009
$$
252 follow-up statements
000
WGUS71 KRLX 062030
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
430 PM EDT SUN SEP 6 2009
WVC097-062145-
/O.CON.KRLX.FF.W.0028.000000T0000Z-090906T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPSHUR WV-
430 PM EDT SUN SEP 6 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 PM EDT FOR EAST
CENTRAL UPSHUR COUNTY...
AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES OF
2 TO 3 INCHES OF RAIN IN ONE HOUR FELL JUST SOUTH OF QUEENS AND EAST
OF ALTON. ALTHOUGH THE RAIN HAS ENDED IN THIS AREA...WATER WILL
CONTINUE TO RISE. PERSONS ALONG JENKS FORK AND NEAR THE RIGHT FORK
OF THE MIDDLE RIVER JUST SOUTH OF QUEENS SHOULD MOVE TO HIGHER
GROUND. WATER COULD CAUSE PROBLEMS ALONG HIGHWAY 9 SOUTH OF QUEENS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
&&
LAT...LON 3883 8010 3881 8011 3880 8011 3877 8013
3876 8016 3887 8018 3887 8011 3884 8010
3884 8009
$$
25000
WGUS71 KRLX 062129
FFSRLX
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
529 PM EDT SUN SEP 6 2009
WVC097-062137-
/O.CAN.KRLX.FF.W.0028.000000T0000Z-090906T2145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
UPSHUR WV-
529 PM EDT SUN SEP 6 2009
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR EAST CENTRAL UPSHUR
COUNTY...
HEAVY RAIN HAS MOVED OUT OF THE AREA AND AS A RESULT...THE FLASH
FLOOD WARNING HAS BEEN CANCELLED. OTHER HEAVY RAINFALL IS POSSIBLE
LATER THIS AFTERNOON. THE NATIONAL WEATHER SERVICE WILL CLOSELY
MONITOR THIS SITUATION AND REISSUE ANY WARNINGS IF NECESSARY.
TURN AROUND DONT DROWN. DO NOT DRIVE YOUR CAR ON FLOODED ROADWAYS.
PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE 877-633-6772 WHEN YOU CAN DO SO SAFELY.
LAT...LON 3883 8010 3881 8011 3880 8011 3877 8013
3876 8016 3887 8018 3887 8011 3884 8010
3884 8009
$$
25What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Sep 6, 1:53 PM EDT, 1 hour 53 minutes earlier.
Area forecast discussion, Sep 6, 1:53 PM EDT, 1 hour 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
153 PM EDT SUN SEP 6 2009
.SYNOPSIS...
AN UPPER TROUGH HANGS AROUND THROUGH MIDWEEK...WITH THE THREAT OF
SCATTERED MAINLY AFTERNOON SHOWERS.
&&
.NEAR TERM /THROUGH TONIGHT/...
YET ANOTHER MORNING WITH PATCHY DENSE VALLEY FOG...BUT THERE WILL BE
A BIT OF A TRANSITION IN STORE TODAY AS MORE MOISTURE FINALLY BEGINS
TO RETURN BACK TO THE AREA.
CENTER OF LARGE SURFACE HIGH HAS DRIFTED TO NEW ENGLAND EARLY THIS
MORNING. THIS WILL ALLOW A LIGHT SOUTHEAST FLOW TO DEVELOP AT THE
SURFACE. MEANWHILE ALOFT...AXIS OF 500MB UPPER TROUGH WILL VERY
SLOWLY EDGE WESTWARD FROM UPPER MIDWEST TO CENTRAL GREAT LAKES
THROUGH TONIGHT. AHEAD OF THIS TROUGH...OUR REGION WILL SEE A
GRADUAL MOISTURE RETURN BEGINNING TODAY...AS A LIGHT SOUTHWEST FLOW
SENDS THROUGH WEAK VORTICITY LOBES. THE NAM APPEARS THE OUTLIER BY
BRINGING IN PRECIPITABLE WATER IN EXCESS OF 1.5 INCHES AS EARLY AS
THIS AFTERNOON...BUT ALL MODELS DO POINT TO A SIMILAR INCREASE
TONIGHT AND BEYOND. EVEN THE MOIST NAM IN BUFKIT SOUNDINGS SUGGESTS
MORE OF A GRADUAL TOP-DOWN MOISTENING...WITH A VERSION OF INVERTED-V
FOR TODAY.
LIGHT SOUTHEAST FLOW AGAINST THE EASTERN MOUNTAINS...AND INCREASING
MOISTURE ALLOWING FOR MARGINAL INSTABILITY...SHOULD POP UP THE FIRST
SHOWERS AND THUNDERSTORMS IN SEVERAL DAYS FOR THE MOST MOUNTAINOUS
WEST VIRGINIA COUNTIES THIS AFTERNOON. COVERAGE IN THE LOWLANDS
SHOULD BE MUCH MORE LIMITED...AND MORE DELAYED INTO THIS EVENING.
GOING INTO TONIGHT...WITH LOSS OF DIURNAL HEATING...COVERAGE OF ANY
SHOWERS WILL BE LIMITED. HOWEVER...IT SHOULD BE NOTED THAT WINDS
THROUGHOUT THE ATMOSPHERIC COLUMN WILL BE GENERALLY LESS THAN 20
KNOTS...SO FOR THOSE AREAS THAT ACTUALLY RECEIVE SHOWERS...THEY WILL
BE SLOW MOVING. WHILE AREAL AVERAGE QPF WILL BE ON THE LIGHT
SIDE...ANY ONE PARTICULAR SPOT COULD SEE VERY LOCALIZED HIGHER
AMOUNTS.
BIAS CORRECTED MOS GUIDANCE CONTINUES TO PERFORM THE BEST COMPARED
TO OTHER GUIDANCE...AND SO WAS USED FOR MAX AND MIN TEMPERATURES
THROUGH TONIGHT.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY NIGHT/...
MODELS CONTINUE THE THEME OF A WEAK UPPER LOW TRAPPED OVER THE OHIO
VALLEY THIS PERIOD...AS THE JET STREAM REMAINS WELL NORTH IN CANADA.
WHILE THE MAIN BAROCLINIC ZONE REMAINS JUST OFF THE SOUTHEAST U.S.
COAST...AND STRONG HIGH PRESSURE OVER NEW ENGLAND RIDGES
SOUTHWESTWARD ACROSS OUR AREA...THE MODELS CONTINUE TO SHOW ENOUGH
ELEVATED SOUTHERLY FLOW AHEAD OF THE UPPER LOW TO MAINTAIN PWS OF
AROUND 1.5 INCHES MONDAY...AND STILL ABOVE 1 INCH TUESDAY AND
WEDNESDAY. ATMOSPHERIC SOUNDINGS SHOW LITTLE TO NO CAP AND ARE
CONDITIONALLY UNSTABLE ACROSS THE AREA. THUS...HEATING COMBINED WITH
ANY FEATURE ROTATING AROUND THE UPPER LOW BRINGS A CHANCE OF MAINLY
AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY. THE COVERAGE AND
INTENSITY OF CONVECTION WILL DEPEND A GREAT DEAL ON CLOUDS...OF
WHICH THERE IS EXPECTED TO BE QUITE A FEW CLOUDS IN THIS MOIST
ATMOSPHERE. BOTTOM LINE IS...DIFFICULTY IN TIMING OF WEAK FEATURES
ROTATING THRU THE UPPER TROUGH...COMBINED WITH VARIABLE CLOUD COVER
AND LACK OF SURFACE BOUNDARY...LEADS TO LOW CHANCE POPS MAINLY IN
THE AFTERNOONS. HOWEVER...WITH SUCH WEAK FLOW ALOFT...ANY STORM WILL
BE SLOW MOVING AND CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. WILL
MENTION THIS IN IMPACT STATEMENT.
USING A BLEND OF GUIDANCE FOR MAX/MIN TEMPS...WHICH FIT NICELY INTO
BIAS CORRECTED MAV FOR HIGHS AND BIAS CORRECTED MET FOR LOWS.
&&
.LONG TERM /THURSDAY THROUGH SATURDAY/...
UPPER LEVEL FLOW REMAINS QUITE WEAK THROUGH THE FORECAST PERIOD AS
SFC HIGH PRESSURE GRADUALLY SLIDES SOUTHWARD OFF OF THE MID ATLANTIC
SEABOARD. LATEST GFS HAS COME MORE IN LINE WITH ECMWF IN ITS HANDLING
OF TROPICAL MOISTURE OFF OF THE SE COAST. THUS FEEL MORE CONFIDENT IN
KEEPING ANY OF ITS AFFECTS ON US OUT OF THE FORECAST IN THE EXTENDED
PERIOD.
BY FRIDAY...GFS DEPICTED SLIGHTLY DEEPER TROUGH ACROSS THE MIDWEST
BUT THIS FEATURE SHOULD REMAIN WELL TO OUR WEST THROUGH THE
REMAINDER OF THE EXTENDED PERIOD.
FOR TEMPS..FOLLOWED HPC GRIDDED GUIDANCE WITH A BLEND OF BIAS
CORRECTED MOS GUIDANCE.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
HIGH CLOUDS CONTINUE TO MOVE IN FROM THE SOUTH AS AN AREA OF SHOWERS
LIFT NORTH INTO SOUTHEAST OH AND SOUTHERN WV THIS AFTERNOON AND
EVENING. MVFR CONDITIONS CAN BE EXPECTED UNDER RAIN SHOWERS THRU
TONIGHT. SOME AREAS COULD EXPERIENCE SOME FOG OVERNIGHT MAINLY OVER
AREAS THAT RECEIVE RAINFALL...ALTHOUGH FOG CAN BE SUPPRESSED BY
ABUNDANT CLOUDS.
AFTER 18Z MONDAY...
SCATTERED THUNDERSTORMS WITH LOCALIZED IFR POSSIBLE MONDAY AND
TUESDAY...MAINLY IN THE AFTERNOON HOURS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...MDP/JMV
NEAR TERM...MDP
SHORT TERM...JMV
LONG TERM...KMC
AVIATION...ARJHazardous weather outlook, Sep 6, 3:01 AM EDT, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 301 AM EDT SUN SEP 6 2009 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>040-046-047-070715- GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON- JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE- CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA- ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON- GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE- NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 301 AM EDT SUN SEP 6 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 6, 2:53 PM EDT, 53 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 253 PM EDT SUN SEP 6 2009 WVZ040-061915- BARBOUR- 253 PM EDT SUN SEP 6 2009 ...A STRONG THUNDERSTORM WILL AFFECT BARBOUR COUNTY... AT 251 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM LOCATED NEAR VOLGA...MOVING NORTHEAST AT 10 MPH. WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. OTHER IMPACTED LOCATIONS INCLUDE BUT ARE NOT LIMITED TO MOATSVILLE... VOLGA AND PHILIPPI. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 25
Nearby
Flash Flood Warnings in West Virginia, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.